Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 162, NWS Sioux Falls, SD

July 16, 2007Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 16, 2007, 5:06 PM CDT for Jackson County, Minnesota. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2007, 5:06 PM CDT (22:06 UTC)
Expired
Jul 16, 2007, 5:30 PM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 5:10 PM CDTTSTM WND GST 701 W Jackson, MNCORN FLATTENED AND LIGHT POLE DOWN ON INTERSTATE 90

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 2:07 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2007-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2007-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 162206
SVRFSD
MNC063-162230-
/O.NEW.KFSD.SV.W.0162.070716T2206Z-070716T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
506 PM CDT MON JUL 16 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JACKSON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 530 PM CDT

* AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR JACKSON...MOVING SOUTHEAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING 
FOR THE AREA. 

LAT...LON 4372 9496 4357 9510 4351 9492 4370 9487

$$
2 follow-up statements
000 
WWUS53 KFSD 162218
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 PM CDT MON JUL 16 2007

MNC063-162230-
/O.CON.KFSD.SV.W.0162.000000T0000Z-070716T2230Z/
JACKSON MN-
517 PM CDT MON JUL 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EASTERN JACKSON COUNTY...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH OF ALPHA...OR
ABOUT 8 MILES SOUTHEAST OF JACKSON...MOVING SOUTHEAST AT 35 MPH.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING 
FOR THE AREA. 

LAT...LON 4372 9496 4352 9519 4351 9487 4370 9487

$$

MJF
000 
WWUS53 KFSD 162228
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
528 PM CDT MON JUL 16 2007

MNC063-162238-
/O.EXP.KFSD.SV.W.0162.000000T0000Z-070716T2230Z/
JACKSON MN-
528 PM CDT MON JUL 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JACKSON COUNTY
EXPIRES AT 530 PM CDT...

THE STORM HAS EXITED THE COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING 
FOR THE AREA. 

LAT...LON 4372 9496 4352 9519 4351 9487 4370 9487

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:45 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 16, 3:45 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT MON JUL 16 2007

.DISCUSSION...
VARIOUS RIDGE RIDING CAP BREAKING SHORT WAVES EXPCD TO MOVE SEWD OVR
CWA THIS AFTN INTO THU...DRAGGING FNTL BOUNDARY SWD OVER CWA WITH
TIME. NAM SEEMS SLOW WITH THIS PROCESS AND GFS TOO WEAK WITH
CONVECTIVE POTENTIAL. FIRST MCS WITH ATTENDANT OUTFLOW BOUNDARY
DVLPMT WILL MOVE SSEWD OVR SWRN MN AND FAR ERN SD INTO NWRN IA THRU
EARLY TNGT. SO FAR ACTIVITY RATHER MID LVL BASED...BUT MORE SFC
BASED COULD DVLP WWD ON OUTFLOW BOUNDARY REST OF AFTN AS FAR WWD AS
I29. CAPPING ISSUES TAKE OVER WITH LESS POPS REST OF NGT THRU TUE.
HOWEVER...WITH DVLPG E/W FNTL BOUNDARY N OF I90 TUE AND WED...ANY
RIDGE RIDER COULD EASILY BREAK CAP LATE TUE AFTN THRU WED NGT...AND
BROADBRUSHED POPS ESP ALG AND N OF I90 DUE TO UNCERTAIN TIMING.
BOUNDARY SAGS SWD OVR CWA FASTER THAN PREV FCST LATE WED NGT THRU
THU AND WILL CUT POPS TO THE NORTH. THEN DRY AND VERY WARM FRI AFTN
INTO NEXT WEEK WITH BUILDING UPR RIDGE AND SLY SFC FLOW.

&&

AVIATION...
VFR SHOULD PREDOMINATE TAF SITES EXCPT FOR TSTMS APPROACHING FSD FM
N AND E THRU EARLY TNGT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

RYRHOLM
Hazardous weather outlook, Jul 16, 11:42 AM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1142 AM CDT MON JUL 16 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1142 AM CDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND THROUGH ABOUT MIDNIGHT...GENERALLY ALONG AND EAST
OF A HURON SOUTH DAKOTA TO YANKTON SOUTH DAKOTA LINE. THE MAIN
THREAT WOULD BE LARGE HAIL UP TO ABOUT THE SIZE OF QUARTERS OR
SLIGHTLY LARGER...AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM ALONG AND EAST
OF A YANKTON TO HURON SOUTH DAKOTA LINE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 16, 3:14 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
314 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     10 N ELKTON             44.38N 96.48W
07/16/2007  E60 MPH          BROOKINGS          SD   TRAINED SPOTTER

            PEA SIZED HAIL AND BRANCHES DOWN

&&

GHARMON
Local storm report, Jul 16, 3:42 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
342 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             6 NNW WHITE             44.51N 96.69W
07/16/2007  E1.25 INCH       BROOKINGS          SD   TRAINED SPOTTER

&&

GHARMON
Local storm report, Jul 16, 3:46 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
346 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             WHITE                   44.43N 96.65W
07/16/2007  E1.00 INCH       BROOKINGS          SD   AMATEUR RADIO

&&

GHARMON
Local storm report, Jul 16, 4:02 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
402 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             BROOKINGS               44.31N 96.79W
07/16/2007  E0.75 INCH       BROOKINGS          SD   TRAINED SPOTTER

&&

GHARMON
Local storm report, Jul 16, 4:04 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
404 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             BROOKINGS               44.31N 96.79W
07/16/2007  E0.88 INCH       BROOKINGS          SD   TRAINED SPOTTER

&&

GHARMON
Local storm report, Jul 16, 4:26 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     7 NW LAKE BENTON        44.33N 96.39W
07/16/2007  E60 MPH          LINCOLN            MN   TRAINED SPOTTER

&&

GHARMON

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:39 PM CDTSevere Thunderstorm WarningFSDLincoln36 min
Jul 16, 3:32 PM CDTSevere Thunderstorm WarningFSDLincoln43 min
Jul 16, 4:12 PM CDTSevere Thunderstorm WarningFSDCottonwood33 min
Jul 16, 4:29 PM CDTSevere Thunderstorm WarningFSDPipestone31 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.